Iowa, 2012

Lightning Strike in Iowa, October 25, 2012

October 25, 2012 · NWS ARX · 1 event in 1 county or zone

A 150 year old oak tree in Cresco (Howard County) had to be cut down after a lightning strike seriously damaged the tree. The lightning strike also fried the controller card to stoplights near the tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A 150 year old oak tree in Cresco (Howard County) had to be cut down after a lightning strike seriously damaged the tree. The lightning strike also fried the controller card to stoplights near the tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Oct 25, 7:26 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 25, 7:26 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
826 PM CDT THU OCT 25 2012

.SHORT TERM...OVERNIGHT
826 PM CDT THU OCT 25 2012

STRATUS REMAINS SOCKED IN FROM BEHIND THE COLD FRONT...WHICH IS
NOW MOVING THROUGH THE WESTERN GREAT LAKES...ALL THE WAY ACROSS
THE UPPER MISSISSIPPI RIVER VALLEY ON INTO THE DAKOTAS. EARLY
GUIDANCE SUGGESTED THAT STRONG SUBSIDENCE THIS EVENING WOULD LEAD
TO THIS STRATUS DECK HAVING SOME HOLES POP INTO IT AND EVENTUALLY
CLEAR OUT. WHILE CEILING HEIGHTS HAVE GONE UP...THERE HAS BEEN
LITTLE IN THE WAY OF CLEARING IN THE LOW LEVEL CYCLONIC FLOW
ACROSS THE NORTHERN PORTIONS OF THE US. REGIONAL 25.23Z RAP
SOUNDINGS HAVE TRENDED TOWARD SHOWING HIGHER MOISTURE LEVELS
REMAINING STUCK UNDER A SINKING INVERSION OVERNIGHT ON INTO
TOMORROW WHICH WOULD KEEP CLOUD COVER AROUND THROUGH AT LEAST
THE MORNING. HAVE STARTED TO GO WITH THIS MORE PESSIMISTIC
OUTLOOK ON THE CLOUD COVER...BUT MAY NOT HAVE GONE FAR ENOUGH WITH
KEEPING THE CLOUDS AROUND INTO TOMORROW. BEFORE GOING ALL IN ON
THAT IDEA...WILL ALLOW FOR THE MIDNIGHT CREW TO ASSESS THE 26.00Z
GUIDANCE AS IT COMES IN AND MONITOR FOR ANY CLEARING THAT MAY
OCCUR.

AS A RESULT OF THE SKIES REMAINING CLOUDY OVERNIGHT...HAVE BUMPED
UP LOW TEMPERATURES A FEW DEGREES AND KEPT WINDS UP DUE TO THE
BETTER MIXING TAKING PLACE DUE TO THESE WARMER TEMPERATURES. IT
ALSO APPEARS THAT THE BETTER FORCING HAS SHIFTED EAST TO WHERE
THERE HAS NOT BEEN ANY DRIZZLE REPORTED FROM ACROSS THE REGION.

.LONG TERM...MONDAY THROUGH THURSDAY
253 PM CDT THU OCT 25 2012

MAIN CONCERN THRU THE DAY 4-7 PERIOD REMAINS TEMPERATURES. 25.00Z/
25.12Z GFS/GEM/UKMET IN DECENT AGREEMENT WITH THE 500MB FLOW OVER
NOAM ON MONDAY. ECMWF LOOKS THE OUTLIER WITH MORE RIDGING FROM
WESTERN NOAM INTO THE UPPER MIDWEST AND A FURTHER WEST SOLUTION WITH
THE TROPICAL/EXTRA-TROPICAL REMAINS OF SANDY AS IT LIFTS NORTH NEAR
THE EAST COAST. GFS WITH SOMEWHAT BETTER RUN-TO-RUN CONSISTENCY.
MODEL DIFFERENCES SLOWLY INCREASE FOR TUE-THU...MAINLY WITH THE
HANDLING OF SANDY AND ITS INTERACTIONS AS IT GETS CAUGHT UP/ABSORBED
BY THE EASTERN CONUS TROUGH AND HELPS CARVE OUT A BROAD MID LEVEL
LOW OVER NEW ENGLAND LATER NEXT WEEK. THE MAIN RESULT OF THE EASTERN
CONUS ACTIVITY IS TO KEEP THE UPPER MIDWEST UNDER COOL AND DRY
NORTH/NORTHWEST FLOW ALOFT THRU NEXT WEEK. STANDARDIZED ANOMALIES ON
850MB TEMPS FROM GFS/ECMWF/GEFS SHOW VALUES OF 0.5 AND 1.5 STANDARD
DEVIATIONS BELOW NORMAL FOR MON-THU. PRECIPITABLE WATER VALUES SOME
0.5 TO 1.5 STANDARD DEVIATIONS BELOW NORMAL AS WELL OVER THE UPPER
MIDWEST THIS PERIOD. WITH A STRONG SIGNAL FOR A COOL...DRY AIRMASS
OVER THE AREA NEXT WEEK AND LITTLE IN THE WAY OF CONSISTENCY ON ANY
FORCING/LIFT SIGNALS...A DRY FCST FOR MON-THU PER THE MODEL/
ENSEMBLE CONSENSUS LOOKS GOOD. TEMPS OF SOME 5-10F BELOW NORMAL FOR
MON-THU ALSO LOOK WELL TRENDED.

&&

.AVIATION...TONIGHT AND FRIDAY
638 PM CDT THU OCT 25 2012

THE MAIN CONCERN AT THE TAF SITES IS WITH THE CLOUD COVER AND HOW
LONG IT WILL LAST TONIGHT. CONFIDENCE IS NOT REAL HIGH THAT CLOUDS
ARE GOING TO BE ABLE TO CLEAR OUT AS THE FORECAST GUIDANCE IS
SHOWING THROUGH CEILINGS ARE IMPROVING FROM THE WEST WITH RST
ALREADY UP TO 3000FT AND LSE NEARING IT AT 2700FT. THE FORECAST
MODELS ARE INSISTENT UPON HAVING THIS OVC/BKN 2-4KFT DECK QUICKLY
DISSIPATING LATER TONIGHT TOWARD 4-6Z. WILL CONTINUE TO MONITOR
THIS EVENING...BUT FOR NOW HAVE PUSHED BACK THE TIMING OF THE
CLEARING BACK A FEW HOURS. WITH THE BANK OF 2-4KFT STRATUS
EXTENDING BACK TO THE DAKOTAS...AM LEANING TOWARD THESE CLOUDS
BEING IN MUCH LONGER. THIS CLOUD COVER WILL ALSO KEEP TEMPERATURES
UP A BIT...WHICH IN TURN WILL PROMOTE LOW LEVEL MIXING AND SHOULD
KEEP THE GUSTS GOING AS WELL THOUGH THEY SHOULD GRADUALLY DIMINISH
AS THE PRESSURE GRADIENT RELAXES INTO TOMORROW.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
253 PM CDT THU OCT 25 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...HALBACH
LONG TERM....RRS
AVIATION...HALBACH
Hazardous weather outlook, Oct 25, 8:06 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
906 PM CDT THU OCT 25 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
906 PM CDT THU OCT 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

ZT/HALBACH

The radar

The La Crosse radar (KARX), 90 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Howard

When
October 25, 8:30 PM CST
Where
Howard County, 0.63 mi SSE of Cresco
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.371, -92.117

A oak tree in Cresco, estimated to be at least 150 years old, had to be cut down after a lightning strike seriously damaged the tree. The lightning strike also took out the controller card to some nearby stoplights.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414462.